[Skip to Navigation]
Article
May 1938

APLASTIC ANEMIA FOLLOWING USE OF NEOARSPHENAMINE

Author Affiliations

CALUMET, MICH.

From the services of Drs. Leon Unger and Frederick Tice, Cook County Hospital.

From the department of pathology, Dr. R. H. Jaffé, director, Cook County Hospital. Dr. Jaffé, who died on Dec. 7, 1937, performed both autopsies and made the microscopic diagnosis.

Arch Derm Syphilol. 1938;37(5):787-796. doi:10.1001/archderm.1938.01480110053003
Abstract

The toxic effects following the use of arsenical preparations in the treatment of syphilis have been known and reported in the literature since the introduction of arsphenamine by Ehrlich in 1910 and of neoarsphenamine in 1912. Hemorrhagic phenomena were first noted by Rumpel1 in 1910 and by Leede2 in 1911. Labbé and Langlois3 first drew attention to the importance of blood dyscrasia in 1919. Other reports of the toxic effects of arsenicals have been made by the Medical Research Council of Great Britain4 in 1922, by Kerl5 in Jadassohn's Handbuch in 1928, by Phelps and Washburn6 in 1930 and by Cole and his associates7 in 1931.

Farley8 in 1930 collected thirty-nine cases of damage to the bone marrow following the use of arsenicals in antisyphilitic therapy and added seven others, in only two of which there were findings of aplasia of all

Add or change institution
×